Exposure to benzocaine caused methemaglobinemia


Q: I suspect I may have allergic reaction or in other words poisoning to benzocaine when methemaglobine levels in blood increases. I started feeling symptoms such as mentioned below approximately after 6-7 hours from lubricant containing benzocaine getting in my mouth. When I asked my doctor to check for it he did not seem to understand what I was talking about and just gave me medicine from allergy (Tavegyl shot). I've read that vitamin C or methylene blue should be used to treat the condition. Can this condition pass on itself normally without taking any medicine or just by taking vitamin C pills? What exact tests should I ask my doctor to do to check methemaglobine levels in my blood?

Symptoms:  Shivering, dizziness, light-headed, blurry vision in right eye, loss of concentration, passing out, nausea, loss of appetite, fast heart0rate, shortness of breath, small fever (37.3 C).

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: I'm just looking for info on some lab results. Below low ferratin levels. Low mcv,mch,mchc and high rdw levels mean.

Q: Hello Dr actually I did marriage tests so I got a high level of hba2 : 7.5  so the hematologist told me that I ...

Q: Hello Doctor I did a marriage test so it shows in the results that i have thalassemia minor as a carrier. But my fia...

Q: Hi, I have a history of low iron and borderline anemia, but it has been progressively worsening over the last year...

Q: Wondering if you can tell me if lab results are norm for CBC w/diff


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon